How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 45922
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I am based in the UK. My husband, a fit and healthy 65 year

Customer Question

I am based in the UK. My husband, a fit and healthy 65 year old, died last year, apparently of ARDS. I was unhappy with the house call made to him as he was absolutely too breathless to leave his bed but was just diagnosed with a chest infection, left with an amoxycillin prescription with the promise of an xray two days later. His pulse then was 105, SATs 93 and breathing 18bpm, although I think the latter is incorrect as he was literally panting for breath, even lying in bed. I then discovered he actually could have had an emergency xray at the local minor injuries unit with a doctors referral but no one told us about this. Two days later he had not responded to the amoxyxillin and was admitted as an emergency to an ICU where he was fully sedated and never recovered. I was generally unhappy with the whole thing and had initiated a complaint and have been going through all the readings and processes. However I have now discovered information on Nitrofurantoin Initiated Lung Disease. He had been taking Nitrofurantoin for over 12 months without any monitoring etc. The symptoms of NILD appear to be identical to those he was suffering and which were diagnosed as a chest infection, which obviously did not respond to the amoxycillin, or the stronger antibiotics administered in the ICU. The Nitrofurantoin was not discontinued, and in fact it was admininstered intravenously in the ICU. I obviously have no medical training and wonder whether I should be trying to find a way of following this up more closely on the basis he was possibly not looked at properly throughout. I do understand that I will receive generalised information here but I would like an opinion from someone with a medical background, ie what would a doctor, armed with information about the ongoing Nitrofurantoin dosage, would have considered. Would it be normal to immediately discontue the Nitrofurantoin, which is what seems to be suggested? The recovery rate seems high if treatment is dealt with in this way.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. David replied 2 years ago.
Dr. David :

This is Dr. Daviud

Dr. David :

David

Dr. David :

I think I helped you before.

Dr. David :

I am so sorry about your husband.

Dr. David :

I know you are still not over his passing.

Dr. David :

Nitrofurantoin can cause respiratory distress and pneumonitis and pulmonary fibrosis in rare cases.

Dr. David :

you can read more here

Dr. David :

https://ispub.com/IJPM/6/2/11191

Dr. David :

a CT scan of his lungs and a bronchoscopy and biopsy of his lungs could have detected any pulmonary fibrosis if it was there.

Dr. David :

an autopsy as well could have checked for pulmonary fibrosis.

Dr. David :

but he didn't have an autopsy, correct.

Customer :

Thank you for that. You are right, there was no autopsy. Looking at the packaging, long term nitrofurantoin use needs to be monitored and any instances of lung problems reviewed closely. Not, as was his case, to have the medication continued intravenously even when he was in ICU. He did have several chest xrays in there and an examination using a camera. Would the camera have disclosed anything? All they said was that this "was clear". I will read the lim

Customer :

Sorry, link you supplied. would you mind if I come back to you once this is dealt with?

Dr. David :

did the camera test go into his lungs with bronchoscopy.

Dr. David :

a bronchoscopy and biopsy of the lung tissue could tell if there was pulmonary fibrosis.

Dr. David :

I would get copies of his scope procedures

Dr. David :

I would be happy to review them with you.

Customer :

My main question is this. Given the fact that he was taking nitrofurantoin, was not being monitored for this, had all the symptoms of NILD etc, should this have been considered early on? I understand that it is possibly rare but it IS mentioned that people taking this for over 6 months need to be monitored and a decision made about whether the advantages outweigh the risks involved.

Customer :

You are correct, I am obviously not reconciled to his death in this way. However I am pretty cool - headed about it but want to be sure I DO follow things up if, as I suspect, he was treated incorrectly.

Dr. David :

his doctors will say they did a chest xray and listened to his lungs to monitor for nutrifurantoin interstitial lung disease

Dr. David :

did they perform a bronchoscopy for him?

Customer : I have all his surgery notes, however I will need to obtain his hospital records separately to be sure about exactly what procedures were carried out. I don't believe it will be a problem. Upon reflection, the complaint I am following through isn't really with what went on at the hospital (although this obviously may follow) but with the initial review by the doctor called out to see him at home. His records show he was taking the nitrofurantoin, and had been doing so for well over a year. It does seem that it's a relevant factor right at the outset but this was not considered in any way. It seems possible that the nitrofurantoin should have been immediately discontinued and the response, if that was the problem, would have been speedy. Instead, amoxycillin was prescribed and had no effect. This is presumably what would have been the exact result if it was NILD. Thanks for your support - I will obtain the hospital records and see what these say. However, as I said earlier, I'm mainly interested in whether the possibility of NILD should have been considered at the outset.
Dr. David :

NILD is a very rare adverse effect of nitrofurantoin.

Dr. David :

it should have been considered since he was so sort of breath.

Dr. David :

but a visiting doctor has limited testing tools he can use when they do house visits.

Dr. David :

he would have needed more sophisticated testing at the hospital to know if he had interstitial lung disease from nitrofurantoin.

Customer : OK, thank you for that. But presumably it should have been a consideration? And if it needed the more sophisticated testing this needed to be done urgently? Not just to issue a prescription for antibiotics? How rare is NILD? I mean as a percentage of chest problems showing in patients taking this drug? It seems that the overall prognosis for this is good if the nitrofurantoin is immediately discontinued? Can you tell me (in laymans terms) how NILD specifically is diagnosed? Is there a particular symptom or test which "says" NILD?I will now obtain the hospital notes as soon as I can. I really would appreciate it if you will comment again once I have them. Thanks for your input, for which I am really am grateful. Obviously it will be some time after Christmas before I can ask you for further information...
Customer : i realise this is quite in depth. If you want me to pay to date and consult you again I'm happy to do that...
Dr. David :

one study (1966-1976) mortality among 398 patients with acute nitrofurantoin-associated pulmonary toxicity was only 0.5%. In the same study, the mortality associated with chronic pulmonary toxicity among 49 patients was higher (8%)

Dr. David :

2. Holmberg L, Boman G. Pulmonary reactions to nitrofurantoin. 447 cases reported to the Swedish Adverse Drug Reaction Committee 1966-1976. Eur J Respir Dis 1981; 62:180-189.
3. Jick SS, Jick H, Walker AM, Hunter JR. Hospitalization for pulmonary reactions following nitrofurantoin use. Chest 1989; 96: 512-515
4. Sovojiarvi AR, Lemola M, Stenius B, Idanpaan-Heikkila. Nitrofurantoin induced acute, subacute and chronic pulmonary reactions. Scand J Respir Dis 1977;58: 41-50

Dr. David :

NILD is diagnosed by a chest CT scan or a bronoscopy and lung biopsy

Customer :

Thanks for all this. I will obtain the hospital information and speak to you again. Thank you for your help.

Dr. David and 4 other Medical Specialists are ready to help you
Customer: replied 2 years ago.

May I ask one further question on this please? i have now heard from the hospital and they say he was too ill for a broncoscopy (although I distinctly remember them telling me they had used a camera to check his lungs) and also he had 8 normal xrays. When you mentioned that CT xrays are used to identify NILD did you mean cardio thoracic xrays or computerised tomography xrays please? At the moment they are denying that continuing with the nitrofurantoin would have created a problem' although they apparently didn't check. The doctor is also denying that they had any need to stop the drug or monitor for it's effects previously. If you need me to put this question "through the system" again, would youplease let me know? Thanks

Expert:  Dr. David replied 2 years ago.
CT scans are computersized tomography xrays or also called CAT scans

Related Medical Questions